Alert archive / California / Gale Warnings in 2017

Gale Warning 9, NWS Los Angeles, CA

February 19, 2017

NWS Los Angeles, CA issued this gale warning at Feb 19, 2017, 3:51 AM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 3:51 AM PST (11:51 UTC)
Expired
Feb 19, 2017, 9:11 AM PST
In force
5 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

442 
WHUS76 KLOX 191151
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
351 AM PST SUN FEB 19 2017

PZZ645-192000-
/O.CAN.KLOX.SC.Y.0026.000000T0000Z-170219T2300Z/
/O.NEW.KLOX.SW.Y.0007.170219T1151Z-170219T2300Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
351 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 3 PM
PST THIS AFTERNOON...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE 
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID 
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING 
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH
FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. 
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ673-191800-
/O.NEW.KLOX.GL.W.0009.170219T1151Z-170219T1800Z/
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
351 AM PST SUN FEB 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WINDS...NORTHWEST WINDS 15 TO 25 KT WITH GUSTS TO 35 KT ARE 
EXPECTED WHEN WINDS ARE STRONGEST.

* SEAS...COMBINED SEAS OF 13 TO 15 FEET WITH PERIODS AROUND 13 
  SECONDS ARE EXPECTED WHEN WAVES ARE LARGEST.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ676-191800-
/O.CON.KLOX.GL.W.0008.000000T0000Z-170219T1800Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS AND SANTA BARBARA ISLANDS-
351 AM PST SUN FEB 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WINDS...NORTHWEST WINDS 20 TO 25 KT WITH GUSTS TO 35 KT ARE 
EXPECTED WHEN WINDS ARE STRONGEST.

* SEAS...COMBINED SEAS OF 12 TO 15 FEET WITH PERIODS AROUND 13 
  SECONDS ARE EXPECTED WHEN WAVES ARE LARGEST.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ650-655-192000-
/O.EXT.KLOX.SC.Y.0026.000000T0000Z-170219T2300Z/
EAST SANTA BARBARA CHANNEL FROM PT. CONCEPTION TO PT. MUGU CA
INCLUDING SANTA CRUZ ISLAND-
INNER WATERS FROM POINT MUGU TO SAN MATEO PT. CA INCLUDING SANTA
CATALINA AND ANACAPA ISLANDS-
351 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS 
AFTERNOON...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ670-192000-
/O.CON.KLOX.SC.Y.0026.000000T0000Z-170220T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
351 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
KJ

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
1 follow-up statement
780 
WHUS76 KLOX 191711
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
911 AM PST SUN FEB 19 2017

PZZ673-192300-
/O.CAN.KLOX.GL.W.0009.000000T0000Z-170219T1800Z/
/O.NEW.KLOX.SC.Y.0027.170219T1711Z-170219T2300Z/
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
911 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED.

* WINDS...WEST WINDS 10 TO 20 KT WITH LOCAL GUSTS TO 25 KT ARE 
  EXPECTED WHEN WINDS ARE STRONGEST.

* SEAS...COMBINED SEAS OF 9 TO 11 FEET WITH PERIODS AROUND 13 
  SECONDS ARE EXPECTED WHEN WAVES ARE LARGEST.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ676-192300-
/O.CAN.KLOX.GL.W.0008.000000T0000Z-170219T1800Z/
/O.NEW.KLOX.SC.Y.0027.170219T1711Z-170219T2300Z/
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND TO
60 NM OFFSHORE INCLUDING SAN NICOLAS AND SANTA BARBARA ISLANDS-
911 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED.

* WINDS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS TO 30 KT ARE 
  EXPECTED WHEN WINDS ARE STRONGEST.

* SEAS...COMBINED SEAS OF 9 TO 11 FEET WITH PERIODS AROUND 13 
  SECONDS ARE EXPECTED WHEN WAVES ARE LARGEST.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ670-200115-
/O.CAN.KLOX.SC.Y.0026.000000T0000Z-170220T1100Z/
/O.NEW.KLOX.SC.Y.0027.170219T2300Z-170220T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
911 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM PST MONDAY.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ650-655-191815-
/O.CAN.KLOX.SC.Y.0026.000000T0000Z-170219T2300Z/
EAST SANTA BARBARA CHANNEL FROM PT. CONCEPTION TO PT. MUGU CA
INCLUDING SANTA CRUZ ISLAND-
INNER WATERS FROM POINT MUGU TO SAN MATEO PT. CA INCLUDING SANTA
CATALINA AND ANACAPA ISLANDS-
911 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE SMALL CRAFT ADVISORY.

CONDITIONS HAVE IMPROVED AND ARE NOT EXPECTED TO RETURN IN THE
NEAR FUTURE.

$$

PZZ645-192300-
/O.CON.KLOX.SW.Y.0007.000000T0000Z-170219T2300Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
911 AM PST SUN FEB 19 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST THIS AFTERNOON...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Feb 18, 10:09 PM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 18, 10:09 PM PST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1009 PM PST Sat Feb 18 2017

...Aviation discussion updated...

.SYNOPSIS...

A cool and showery weather pattern will continue through tonight
as an upper-level trough of low pressure slowly moves out of
Southern California. Weak ridging will bring brief drying on
Sunday, then a wet and cool weather pattern will resume as a
series of low pressure systems move ashore Sunday night through
the middle of next week.

&&

.SHORT TERM...(TDY-MON)

There were scattered showers across the through early this
evening, and even a couple of heavy ones near Burbank. Shower
activity has just about ended across the region this
evening, with maybe an isolated shower or two across eastern
Los Angeles County and on the northern slopes of the mountains
of Ventura and Los Angeles Counties. All models keep abundant
moisture in place across the region overnight, so a mostly cloudy
forecast looks reasonable. However, if there is enough clearing in
some areas, there could be patchy dense fog given then amount of
low level moisture across the area thanks to the latest winter
storms. Models also show some precip lingering on north slopes
through the late night hours, but expect any additional snow
accumulations to be localized, and on the order of an inch or two.
Therefore, will likely let Winter Weather Advisories expire later
this evening. Gusty winds on the Central Coast have diminished,
so will let that Wind Advisory expire. However, areas of gusty nw
to n winds were still affecting, and in fact were increasing
across the Santa Ynez Range and adjacent south coast of SBA, so a
late night expiration of the Wind Advisory looks good there.
Overnight lows will be above normal once again due to all the
clouds and low level moisture. There will likely be some partial
clearing on Sunday, and max temps should be up a few degrees from
those reached today in most areas.

***from previous discussion***

The relief from rain will be brief. A low pressure system
currently spinning 1000 miles west of Seattle will push ashore on
Sunday with a trailing cold front pushing down the coast. Rain is
certain for SLO and SBA County by Sunday afternoon or
evening...with a 50-60 percent chance of the front holding
together long enough to bring rain to Ventura and Los Angeles
Counties. Rain amounts for SLO and SBA counties look to be
0.50-1.00 inches in general, with up to 2.00 inches over the Santa
Lucia Mountains. Ventura and Los Angeles Counties would be light
if the rain gets there, mainly under 0.25 inches, but if the
system moves a little more to the south those totals could become
a little more note worthy. With the moisture coming from the
south, snow levels should be above 8,000 feet. Winds will also be
of concern, with gusts in the 40-50 mph range likely for SLO and
SBA Counties. This should result in some minor urban flooding and
fallen tree concerns.

Gusty and deep southwest flow will keep the rain chances going,
but amounts should be light as the available moisture is scarce
and mainly at low levels. Confident that temperatures will remain
below normal through the period.

.LONG TERM...(TUE-FRI)

Another system will move through central California on Wednesday,
but current projections do not show a lot of moisture to tap into.
This would result in chances for rain with a sharp focus over the
Central Coast, but amounts should be light.

Believe it or not, Thursday and Friday looks dry. This break in
the persistent rain will also bring near normal temperatures and
sunshine.

The computer models are a bit inconsistent for the end of next
week, but things are trending toward another few systems with
rain.

&&

.AVIATION...19/06Z.

At 05Z at KLAX... there was no notable inversion.

Overall... Moderate confidence in the current TAFs. Confidence is
reduced due to widely spread lingering showers across the region
and the uncertainty in the timing of the next storm. Generally
MVFR/VFR conditions across the region during the forecast period
though a thirty percent chance of IFR conditions with the arrival
of the precipitation... after 02z in the San Luis Obispo County and
after 05z by the time it reaches Los Angeles County.

KLAX... Moderate confidence in the current TAF. Confidence is
reduced due to widely spread lingering showers and the
uncertainty in the timing of the next storm. VFR conditions will
prevail during the forecast period until the rain arrives around
20/05z with a thirty percent chance of IFR conditions. East winds
7 kt or less 10z-20z.

KBUR... Moderate confidence in the current TAF. Confidence is
reduced due to widely spread lingering showers and the uncertainty
in the timing of the next storm. VFR conditions will prevail
during the forecast period with a thirty percent chance of MVFR
conditions after 04z.

&&

.MARINE...18/800 PM.

Outer Waters...an area of Gale force winds over the outer waters
will slowly subside southward overnight, with gales ending by 10
AM over the waters near San Nicolas Island. A large long period
westerly swell currently between 17 to 20 feet over the outer
waters will gradually subside tonight through Sunday. SCA winds
are likely to persist over the outer waters through Monday
night...increasing again Wednesday into Thursday with gales
possible. Moderate confidence in timing and strength of winds.

Inner waters...SCA winds and seas will affect much of the inner
waters tonight into Sunday. Sub-SCA conditions are expected
Monday and Tuesday, with SCA winds expected again by Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
      34-35-39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PST Sunday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST Sunday for
      zones 645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Monday for zone
      670. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Sunday for zone 673. (See LAXMWWLOX).
     Gale Warning in effect until 10 AM PST Sunday for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
Light to moderate rain with gusty winds are expected Tuesday and
Wednesday which will create hazardous roadway conditions.

&&

PUBLIC...Kittell/DB
AVIATION...Kj
MARINE...Smith
SYNOPSIS...Smith/Sirard

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:51 AM PSTSmall Craft Advisory for Hazardous SeasLOX10 hr
Feb 19, 9:11 AM PSTSmall Craft AdvisoryLOX32 hr
Feb 19, 1:33 PM PSTWind AdvisoryLOX40 hr

Nearby

Gale Warnings in California, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.